The influenza vaccine is considered safe, but information on vaccine-related adverse events is limited and a nationwide overview of adverse events is lacking. In 2006, after deaths occurred in Israel and the Netherlands following influenza vaccination, the Dutch Ministry of Health, Welfare and Sport (VWS) asked the National Institute for Public Health and the Environment (RIVM) twice for a recommendation regarding the continuation of the national vaccination campaign. After 4 deaths were reported in Israel in October 2006 following administration of Vaxigrip, the Dutch vaccination campaign was suspended for one week. One month later, 4 additional deaths were reported after influenza vaccination in the Netherlands. The newly appointed outbreak management team concluded that a causal relationship between vaccination and the deaths was highly unlikely, based on data regarding the individual cases, background mortality rates and prior reports of adverse events. Further suspension of the vaccination campaign was deemed unnecessary this time. A centralised nationwide registry of adverse events has since been established to provide further insight into the incidence of adverse events following influenza vaccination. Physicians are advised to report potential adverse events following influenza vaccination to the Netherlands Pharmacovigilance Centre Lareb (www.lareb.nl).
|Translated title of the contribution||Adverse events following influenza vaccination: reaction to specific reports and the necessity of a central registration system|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Number of pages||4|
|Publication status||Published - 2007|